Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 2, NWS San Angelo, TX

March 2, 2023Brown County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 2, 2023, 4:59 PM CST for Brown County, Texas. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2023, 4:59 PM CST (22:59 UTC)
Expired
Mar 2, 2023, 5:30 PM CST
In force
31 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 102 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 5:00 PM CSTFUNNEL CLOUD2 Ese Brownwood, TXTREES ALSO REPORTED DOWN IN THE AREA.
Mar 2, 5:00 PM CSTTSTM WND DMG2 Se Brownwood, TXCONSIDERABLE ROOF AND BUILDING DAMAGE TO MAGNOLIA ON 4TH APARTMENT BUILDINGS.
Mar 2, 5:16 PM CSTTSTM WND GST 694 Ese Early, TXCWOP SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 1:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

268 
WFUS54 KSJT 022259
TORSJT
TXC049-022330-
/O.NEW.KSJT.TO.W.0002.230302T2259Z-230302T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
459 PM CST Thu Mar 2 2023

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Central Brown County in west central Texas...

* Until 530 PM CST.
    
* At 458 PM CST, a severe thunderstorm capable of producing a 
  tornado was located just west of Brownwood, moving rapidly east at 
  50 to 55 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Zephyr around 510 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! This storm, capable of producing a tornado, will 
move over the city of Brownwood.  Move to a basement or an interior 
room on the lowest floor of a sturdy building. Avoid windows. If you 
are outdoors, in a mobile home, or in a vehicle, move to the closest 
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3170 9868 3168 9876 3161 9878 3160 9879
      3162 9907 3180 9907 3188 9879 3170 9867
TIME...MOT...LOC 2258Z 269DEG 49KT 3171 9897 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

19
1 follow-up statement
412 
WWUS54 KSJT 022306
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
506 PM CST Thu Mar 2 2023

TXC049-022330-
/O.CON.KSJT.TO.W.0002.000000T0000Z-230302T2330Z/
Brown TX-
506 PM CST Thu Mar 2 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR EAST
CENTRAL BROWN COUNTY...
    
At 506 PM CST, a severe thunderstorm capable of producing a tornado
was located over Early, moving rapidly northeast at 45 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Blanket around 515 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3170 9868 3168 9876 3161 9878 3160 9879
      3163 9889 3181 9903 3188 9879 3170 9867
TIME...MOT...LOC 2306Z 240DEG 41KT 3176 9890 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 2, 2:04 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 2, 2:04 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
204 PM CST Thu Mar 2 2023

...New LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 104 PM CST Thu Mar 2 2023

...Windy with severe storms possible this afternoon through
tonight...

The main concern for the next 24 hours will continue to be windy
conditions through late tonight, along with severe weather chances
for much of the eastern half of the area. As of 1 PM, the Pacific
cold front bringing strong west winds into the area was just west
of Crockett County, moving east at 35 to 40 mph. Winds behind the
front were averaging 35 to 45 mph, with gusts as high as 58 mph.
Given that, and short term models continuing to show strong winds
through the late night hours especially from the Concho Valley
and Heartland areas south into the Interstate 10 corridor, will
keep the High Wind Warning and Wind Advisory going, and extend
them in time through midnight. In addition, blowing dust is
driving visibilites below a mile in some locations, and Dust
Storm Warning may be needed for parts of the area south of
Interstate 20. Although RH's will fall below 20% after 8 PM or so,
will leave the Red Flag Warning as is through midnight to avoid
any confusion, and since it will still be very windy through that
time anyway.

As for severe storms, a broken line of storms is expected to
develop in our western counties by mid/late afternoon, then move
quickly east. With the ambient strong winds in the mix, severe
wind gusts will be an obvious threat, but large hail will also be
possible, along with an isolated tornado or two. The most likely
area for severe storms will be east of a line from Abilene to
Junction, but areas farther west could also see severe storms. The
severe thunderstorm activity is expected to exit the area between
7PM and 10PM tonight, but additional sub-severe showers with
embedded thunderstorms may affect areas along/north of I-20 late
tonight into early Friday morning.

Lows tonight will be mainly in the 40s. Dry weather expected for
Friday, with highs in the 60s to around 70.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 144 PM CST Thu Mar 2 2023

No significant changes to the long term...as most of the focus is
on the short term portion of the forecast. After today's active
weather day things will be much quieter this weekend. Zonal flow
aloft will result in dry and mild conditions. Highs on Saturday
will be mainly in the 70s and in the 80s on Sunday. Overnight lows
will be in the 40s and 50s. Southerly winds will pick up on
Sunday in response to pressure falls in the lee of the Rockies.
Warm and breezy conditions will continue on Monday, with highs
climbing into the mid (and possibly even the upper 80s).

Still looking at the potential for a pattern change and cooler
temperatures for the middle to latter part of next week. Have
stuck with the model blends, which shows temperatures cooler
temperatures for Wednesday especially across the Big Country.
Deterministic guidance continues to disagree on moisture
availability and rain chances so will just maintain the 20-30 %
PoPs inherited from the previous forecast package.

&&

.AVIATION...
(18Z TAFS)
Issued at 1116 AM CST Thu Mar 2 2023

The main concerns for our area TAF sites will be the very gusty
west winds developing later this afternoon through the early
evening hours, along with a chance for TSRA. The TSRA chances are
best at KBBD and KJCT, while KSOA, KSJT, and KABI may be west of
the initiation of convection this afternoon. Have kept the mention
of TSRA to VCTS for now, and will updated if needed as the event
develops. Winds will increase out of the west to 25 to 35 knots
sustained during the late afternoon and evening hours. These winds
are expected to quickly diminish between 03Z and 06Z tonight. VFR
and lighter winds expected from late tonight through Friday
morning.

&&

.FIRE WEATHER...
Issued at 104 PM CST Thu Mar 2 2023

...The Red Flag Warning for low relative humidity and very strong
winds will remain in effect for the western Big Country, Concho
Valley and areas southward to Ozona, Sonora and Junction this
afternoon through midnight...

Very strong west winds of 35 to 35 mph, with gusts as high as 60
mph, and dry air will bring dangerous fire weather conditions
from this afternoon through this evening. Conditions will remain
elevated after midnight and into early Friday morning as west
winds diminish and overnight RH recovery will be limited.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     41  66  42  73 /  40   0   0   0
San Angelo  41  70  42  76 /  10   0   0   0
Junction    42  73  40  81 /  20   0   0   0
Brownwood   41  68  40  77 /  40   0   0   0
Sweetwater  40  66  43  71 /  30   0   0   0
Ozona       42  70  42  75 /   0   0   0   0
Brady       43  68  42  77 /  30   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight CST tonight for Coke-Concho-
Crockett-Fisher-Irion-Kimble-Menard-Nolan-Runnels-Schleicher-
Sterling-Sutton-Tom Green.

Wind Advisory until midnight CST tonight for Brown-Callahan-
Coleman-Concho-Fisher-Jones-Kimble-Mason-McCulloch-Menard-Nolan-
Runnels-San Saba-Shackelford-Taylor.

High Wind Warning until midnight CST tonight for Coke-Crockett-
Irion-Schleicher-Sterling-Sutton-Tom Green.

&&

SHORT TERM...20
LONG TERM....42
AVIATION...20
Hazardous weather outlook, Mar 2, 2:14 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
214 PM CST Thu Mar 2 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
214 PM CST Thu Mar 2 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect until midnight for the Concho
Valley southward to Intestate 10, and including Crockett
County...for west winds of 30 to 40 mph gusting to as high as 60
mph. A Wind Advisory is in effect for much of the rest of west
central Texas this afternoon and evening for west winds of 25 to
35 mph, gusting to over 45 mph.

Thunderstorms, some possibly severe, are possible this afternoon
and evening. A severe thunderstorm watch is in effect for most of
west central Texas until 8 PM this evening. Large hail, damaging
winds, and even an isolated tornado is possible.

A Red Flag Warning for critical fire Weather conditions is in
effect this afternoon and evening for areas along and west of a
Roby... Sweetwater to Junction line for very strong winds and low
relative humidity values.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and evening.

In the hours before

Local storm report, Mar 2, 3:56 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
356 PM CST THU MAR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     NON-TSTM WND GST 6 SSW SAN ANGELO        31.37N 100.49W
03/02/2023  M58 MPH          TOM GREEN          TX   ASOS

            SAN ANGELO ASOS REPORTED WIND GUST OF 58
            MPH.

&&

SH
Local storm report, Mar 2, 4:15 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
415 PM CST THU MAR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             9 NE SILVER VALLEY      32.03N 99.42W
03/02/2023  M1.00 INCH       COLEMAN            TX   TRAINED SPOTTER

&&
Local storm report, Mar 2, 4:21 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
421 PM CST THU MAR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND GST     SILVER VALLEY           31.96N 99.55W
03/02/2023  E60 MPH          COLEMAN            TX   FIRE DEPT/RESCUE

            GUSTY WINDS AND HEAVY RAIN HAVE ALSO CREATED
            VERY LIMITED VISIBILITY. MANY DRIVERS HAVE
            PULLED OFF TO THE SIDE OF THE ROAD.

&&

KB
Local storm report, Mar 2, 4:33 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
433 PM CST THU MAR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     2 NW MENARD             30.94N 99.81W
03/02/2023  M73 MPH          MENARD             TX   MESONET

            THE WEST TEXAS MESONET SITE LOCATED IN
            MENARD MEASURED A 73.4 MPH GUST.

&&

KB
Local storm report, Mar 2, 4:36 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
436 PM CST THU MAR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     2 E WALL                31.38N 100.27W
03/02/2023  M60 MPH          TOM GREEN          TX   MESONET

&&

KB
Local storm report, Mar 2, 4:56 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
456 PM CST THU MAR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     3 ENE ALBANY            32.75N 99.25W
03/02/2023  M65 MPH          SHACKELFORD        TX   MESONET

&&

KB

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 7:04 AM CSTSpecial Weather StatementSJTSan Saba41 min
Mar 2, 11:25 AM CSTSpecial Weather StatementSJTThrockmorton65 min
Mar 2, 11:26 AM CSTSpecial Weather StatementSJTThrockmorton64 min
Mar 2, 1:24 PM CSTSpecial Weather StatementSJTFisher66 min
Mar 2, 1:32 PM CSTDust Storm WarningSJTCrockett118 min
Mar 2, 1:40 PM CSTSpecial Weather StatementSJTSterling50 min
Mar 2, 1:50 PM CSTBlowing Dust AdvisorySJTCoke, Concho, Fisher, Irion, Jones, Kimble and 8 more7 hr
Mar 2, 1:52 PM CSTSpecial Weather StatementSJTFisher, Nolan53 min
Mar 2, 2:14 PM CSTSevere Thunderstorm WarningSJTFisher, Haskell, Jones61 min
Mar 2, 2:40 PM CSTSpecial Weather StatementSJTJones, Taylor65 min
Mar 2, 2:47 PM CSTSpecial Weather StatementSJTTom Green43 min
Mar 2, 2:47 PM CSTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor43 min
Mar 2, 2:53 PM CSTSpecial Weather StatementSJTCrockett52 min
Mar 2, 3:12 PM CSTSevere Thunderstorm Warning Considerable damage threatSJTCallahan, Jones, Shackelford, Taylor63 min
Mar 2, 3:18 PM CSTDust Storm WarningSJTCoke, Irion, Sterling, Tom Green42 min
Mar 2, 3:25 PM CSTSpecial Weather StatementSJTSchleicher, Sutton65 min
Mar 2, 3:37 PM CSTSpecial Weather StatementSJTColeman23 min
Mar 2, 3:42 PM CSTSevere Thunderstorm Warning Considerable damage threatSJTColeman, Concho, McCulloch, Tom Green63 min
Mar 2, 3:44 PM CSTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman, Runnels46 min
Mar 2, 3:52 PM CSTSevere Thunderstorm Warning Considerable damage threatSJTColeman, Concho, Runnels38 min
Mar 2, 3:58 PM CSTSevere Thunderstorm Warning Considerable damage threatSJTThrockmorton23 min
Mar 2, 4:05 PM CSTSevere Thunderstorm WarningSJTConcho, McCulloch, Menard, Schleicher, Tom Green40 min
Mar 2, 4:31 PM CSTSevere Thunderstorm Warning Considerable damage threatSJTBrown, Coleman, Concho, McCulloch, Menard, San Saba59 min
Mar 2, 4:44 PM CSTTornado WarningSJTBrown, Coleman31 min
Mar 2, 5:09 PM CSTSevere Thunderstorm Warning Considerable damage threatSJTMcCulloch, Mason, San Saba66 min
Mar 2, 5:16 PM CSTSevere Thunderstorm WarningSJTKimble, Mason44 min
Mar 2, 5:48 PM CSTSevere Thunderstorm WarningSJTSan Saba27 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.